Anti emetics

Hi- I have been reading posts on here and it's brought a question to my mind. If anyone can recall I wrote on here a few weeks ago saying how I had got my life back etc after starting on mthx 12 months ago. I still feel that--- apart from the permanent nausea. Does anyone take anti emetics on a daily basis? My consultant says that she doesn't want me to do that and has suggested that I come off mthx and start something else--- which I am loathe to do. Thanks☺x

17 Replies

oldestnewest
  • Hi Jacki,

    Did your consultant say why she didn't want you to be on long term anti emetics? I have a chronic GI condition and I will be on anti emetic drugs for the rest of my life, unless they find a cure. It is true that some come with side effects but it is about weighing up quality of life.

    I take domperidone and cyclizine on a daily basis. I will be adding in metaclopramide. I don't have any side effects; except some sedation which is manageable.

    How much folic acid are you taking? Also, how are you taking the MTX? It is better tolerated (nausea wise) when administered as an injection. Hopefully you are taking the folic acid 6x a week also.

  • Thanks for replying crashdoll --- I was on 25 injection - just been reduced to 20. I take folic acid 6 days a week- . Since starting on mthx I have had stomach problems and had an endoscope 6 weeks ago- they found gastritis, duodenitis and a hiatus hernia. I am on ranitidine for that. The pain from all that has gone but the nausea will not shift. I will have to ask the gps opinion I think. ☺

  • Are you on any other drugs to protect your stomach? I'm not surprised you're still nauseous with all that going on. Poor you. :(

  • I take gaviscon, was on metoclopromide but recently changed to domperidone to see if that works better. Before I had my scope I was on 40 mgs of omeprazole twice a day. Unfortunately that gave me horrendous stomach pains. X

  • I have a hiatus hernia which slides up into my chest causing a lot of discomfort and nausea but I find that 40 mg Esomeprazole once a day keeps it down and stops the nausea. When it first started my GP prescribed Stugeron ( a travel sickness medication) which wasn't too bad. Clemmie

  • Thanks for that Clemmie-- - I'll go back to gp. Are you on mthx as well? X

  • Not any more, I'm on Humira now. The hiatus hernia and stomach problems started long before I was diagnosed with Spondyloarthritis although I'm convinced I was already suffering with it at that time. I hope that you feel better soon. Clemmie

  • Thanks Clemmie😊

  • Your consultant is right in that most of the anti-emetics carry a significant risk of side effects when used long term. I wonder if it might be useful though to ask to see a gastroenterologist to see if they can investigate why you are having so many stomach problems? Dealing with the gastritis and other problems, might really help reduce the nausea.

  • Thanks Earthwitch--"I have seen a gastro specialist and he diagnosed the stomach problems- said it was probably caused with medication .😑

  • A lot of the older anti-emetics are from a class of drug that MAY cause movement disorders in susceptible people taking them in prolonged high doses, which might be what your consultant is worried about. There are transdermal patches available (think niccotine patches for smokers) which release similar drugs at low concentrations through the skin - one of those might be more acceptable since the overall dose of the drug is lower - at least one of them only needs changing every 72 hours.

    It might also be worth asking about calcium folinate (folinic acid) as an alternative to folic acid - it's an activated form & has a stronger effect. Dose is taken once a week, 24 hours after MTX.

  • Thanks for that Livingston -- I'll check that out. ☺

  • There's got to be a way round this Jacki. The MTX is doing as it should & I know how you don't wish to give up on it, you're the best you've been RD wise. Add in what your nurse said & there's even more justification I would think for your Rheumy to reconsider you taking a regular antiemetic & staying on MTX. What was the reason for her not wanting you to take them did she say? I'm being a bit bold here but I would have a word with your GP. Maybe you wouldn't need the take them every day, could be only the day you inject, don't know but it's worth discussing. x

  • Thanks NMHEELS ---- I was only taking them for about 3 days a week , but now need them every day.

    Maybe my duodenitis etc is having a flare. I'll ring the surgery today. Hope things ok with your end chick xxxx

  • Hope you manage to see your GP Jacki. It's the day for it, we're at ours at 11.10!

    Speak later. x

  • It took a good year to eighteen months before I could tolerate the MX8 but I'm glad I persevered as have hardly any pain and stiffness and life has continued as before diagnosis. All I take is folic acid the day after the MX8. I'd give it a little longer and see how you go x

  • Thanks bevlin--- the mthx has given me my life back ---I just hate this nausea😕

You may also like...